Patient Care, Special Topics

Ex-Addict Turns Blue From Adverse Ingestion Reaction

Issue 8 and Volume 40.

The patient mistook a bottle of nitrite as a 5-Hour Energy drink-like beverage. Photo WikiMedia Commons/UK Home


Mesa Fire and Medical Department (MFMD) Engine 203 is dispatched code 3 to a residence for a possible adverse reaction from ingestion. Upon arrival, two paramedics and two EMTs enter the small home to find the patient lying on the bathroom floor. One of the paramedics enters the kitchen to gather information from the girlfriend of the patient who states the 26-year-old male patient drank Rush, an energy shot-type energy drink, approximately an hour ago and is now complaining of dyspnea, nausea and vomiting.

He’s initially somewhat altered, weak, very pale/cyanotic and his scalp line and nail beds are blue. He vomited several times prior to EMS arrival. His pulse is 114 bpm and shows sinus tachycardia on the monitor; his blood pressure is 75/42 with respirations at 20, his oxygen saturation is in the mid-80s and blood sugar is 115 mg/dL. Lungs are clear in all fields and no trauma is noted. The girlfriend also reports the patient is a recovering heroin and methamphetamine addict with no other significant medical history and no known drug allergies.

High-flow oxygen is administered by way of a non-rebreather mask, an 18-gauge IV catheter is inserted and an ECG is obtained. While treatment begins, the documenting paramedic contacts Banner Poison and Drug Information Center and discovers the 10 mL “drink” actually contains 9 mL of isobutyl nitrite and isn’t meant for human consumption. Poison control also states that Rush is typically huffed (inhaled) by users seeking increased pleasure during sexual intercourse. The MFMD medic is advised this dose is large enough to cause methemoglobinemia.

Both MFMD paramedics received recent toxicology paramedicine certification and recognize that moderate to severe methemoglobinemia is treated with methylene blue. They had gone through a skills station that included a demonstration of a methylene blue infusion and felt confident in preparation of the mixture.

The patient’s mental status declines rapidly during the first 10 minutes of the call: he loses the ability to speak and the supplemental oxygen doesn’t improve his condition. The providers decide to administer methylene blue. Dosage is 2.0 mg/kg IV over 5–10 minutes. It’s contraindicated in known glucose-6-phosphate dehydrogenase deficiency. The medics add 100 mg of methylene blue to a 100 cc bag of normal saline to begin the infusion. The administration takes 4–5 minutes. A second IV is started and a syringe of blood is drawn for analysis at the hospital. The blood sample is darker than usual, but unfortunately coagulates enroute and becomes unusable. The crew intentionally slightly under-dosed the patient so they would still have a large-enough volume of methylene blue to administer if needed.

Following methylene blue administration, the patient’s oxygen saturation improves, as does his level of consciousness and his skin tone. The patient remains lethargic and feels like he can’t lift his head.

HOSPITAL TREATMENT


The patient is transported by ambulance and then evaluated by hospital staff and an ED physician following a full report from MFMD personnel. The physician orders the patient to remain on high-flow oxygen with IV and regular O2 saturation readings. However, while admitting the patient to the hospital for further observation, the patient signs himself out against medical orders and leaves the hospital grounds. He never returns for a follow-up.

DISCUSSION

Methemoglobinemia can be congenital or acquired and “occurs when red blood cells contain methemoglobin at levels higher than 1%.”1 Methemoglobin reduces the ability of cells to use oxygen. As the level of methemoglobin increases, signs and symptoms worsen. Lower levels cause skin discoloration and cyanosis but may be relatively asymptomatic. If levels continue to increase, headache and dyspnea occur as well as syncope, altered mental status and cardiac dysrhythmias. Death usually occurs if blood levels of methemoglobin reach 70%.

This syndrome can be caused by ingestion/inhalation of recreational drugs, analgesics, herbicides/insecticides and industrial/household agents as well as many other compounds.

Rush, which is labeled as “liquid incense,” is a brand name for alkyl nitrites commonly referred to as “poppers”—chemicals used primarily to enhance sexual pleasure through inhalation. The main ingredient is isobutyl nitrite and is a volatile liquid that when inhaled, produces a feeling of euphoria. Nitrites cause vasodilation and were given to chest pain patients in the 1860s.2 As early as 1937, nitrites required a prescription, but over time the Food and Drug Administration (FDA) removed that requirement. In the 1960s it became apparent that healthy young men were purchasing it to use for recreational purposes and thus the FDA reinstated the prescription requirement. Manufacturers continue to dodge government efforts to ban nitrates by changing the chemical makeup and legally selling them as a “room odorizer,” “polish remover,” “liquid incense” or “multi-purpose solvent cleaner.”

Inhalant abuse is usually found among adolescents and young adults. It’s often referred to as huffing, snorting or bagging. Common household items used for huffing include glue, spray paint, lighter fluid, degreasers and butane lighters. Teenagers find products they can huff right under their kitchen sinks. According to the National Institute on Drug Abuse, nearly 22 million people in America over the age of 12 have used inhalants at least once; this represents approximately 9% of the population.3 Huffing offers a short-lived high lasting only a few minutes. It’s because of this that users must repeatedly inhale the substance to remain intoxicated. While inhalant abuse isn’t as addictive as other recreational drugs, compulsive use is common. The progression to cigarettes, alcohol and other drugs is prevalent in this population. Inhalation abuse is the least studied form of drug abuse and has been called the “forgotten epidemic” by some clinicians. There are several cases of Sudden Sniffing Death Syndrome in which a first-time user goes into a lethal dysrhythmia and then cardiac arrest.

A thorough literature search was conducted in the writing of this article and no other documented cases of methylene blue use in the prehospital setting could be found. It does appear that some of the early signs of methemoglobinemia have been reported on inhalation drug forums. Many users state on huffing forums that their lips turn blue while huffing.

CONCLUSION


This call was dispatched for a “reaction to a common energy drink.” If it weren’t for the paramedics on scene discovering the dangerous nature of this substance, this patient may have had a much different outcome. In the case of any overdose or poisoning, it’s important to continuously monitor the patient for changes in level of consciousness and vital signs, but it’s also advised to contact the local poison control center for possible treatment protocols that are out of the ordinary. This could save a life, since Rush and other “liquid incense” can be acquired quite easily on the Internet with a credit card.

RESOURCES

Howard M, Bowen S, Garland E, et al. Inhalant use and inhalant use disorders in the United States. Addict Sci Clin Pract. 2011;6(1):18–31.
Inhalants. (n.d.) NIDA for teens. Retrieved April 22, 2015, from http://teens.drugabuse.gov/drug-facts/inhalants.
Banner Poison and Drug Information Center in Phoenix, Ariz.

Acknowledgment: Special thanks to Captain Matt Crandall for sharing his recollections of this call.

REFERENCES

1. Denshaw-Burke M. (Dec. 16, 2014.) Methemoglobinemia. Medscape. Retrieved April 21, 2014, from http://emedicine.medscape.com/article/204178-overview.
2. Haverkos HW, Kopstein AN, Wilson H, et al. (July 25, 1994.) Nitrite inhalants: History, epidemiology, and possible links to aids. Environmental health perspectives. Retrieved April 14, 2015, from www.jstor.org/discover/10.2307/3432118
3. What are the short- and long-term effects of inhalant use. (n.d.) National Institute on Drug Abuse. Retrieved April 27, 2015, from www.drugabuse.gov/publications/research-reports/inhalants/what-are-short-long-term-effects-inhalant-use.